Kentucky, 2025Flash Flood and Damaging Winds in Kentucky, June 8 to 9, 2025
June 8 to 9, 2025 · NWS RLX · 3 events in 2 counties and zones
A stationary front hovered over Ohio and Pennsylvania on the 5th and 6th of June. The front briefly resumed a southeast march into West Virginia on the 7th before stalling across the area once again.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front hovered over Ohio and Pennsylvania on the 5th and 6th of June. The front briefly resumed a southeast march into West Virginia on the 7th before stalling across the area once again. A low pressure system finally pushed the boundary to the north and then sent a cold front through the middle Ohio Valley and central Appalachians on the 8th.
During this time, rounds of very heavy rain within thunderstorms deposited a couple inches of rain in some locations and led to flooding on a few roadways in Boyd County on the 8th. In addition to the heavy rain, a few storms were able to grow strong with the help of daytime on the afternoon of June 9th to produce damaging wind gusts across eastern Kentucky. This resulted in two instances of downed trees in Greenup County that afternoon before activity shifted out of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 7, 6:24 PM EST, 6 hours 11 minutes earlier.
Area forecast discussion, Jun 7, 6:24 PM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
724 PM EDT Sat Jun 7 2025
.SYNOPSIS...
Possible MCS arrival this evening and crossing tonight. Active
weather persists through Monday night with showers and storms
at times. Period of drier weather returns midweek with high pressure.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 515 PM Saturday...
Key Point:
* A Flash Flood Watch is now in effect for our north central counties
of West Virginia from Sunday morning through Sunday evening.
Due to recent rainfall over portions of the area, soils are
very wet, susceptible to runoff. Moderate to heavy rainfall can
be expected with the upcoming shortwave overnight. Latest model
runs suggest precipitation will arrive to our west during the
predawn hours Sunday morning, and then spread northeast to
affect the watch area through Sunday evening.
Excessive runoff may result in flooding of rivers, creeks, streams
and other low-lying and poor drainage areas. Previous forecast
remains on track.
As of 125 PM Saturday...Corrected...
Heavy rainfall, to the tune of 2 to 3.5 inches plus, resulted
in flash flooding in northeast portions of the forecast area,
especially Barbour county, where numerous roads were flooded
and many streams out of their banks across central portions of
the county. Flooding also occurred back into northern Upshur
County and the notorious Duck Creek in Washington County, Ohio.
The flood waters in northeast WV were beginning to recede.
With the surface cold front and mid/upper-level short wave
trough having moved out of the area, coverage of convection in
the still warm and moist post-frontal environment this afternoon
should remain limited to roughly the southeast half of the
forecast area, and what does stand up should be of minimal
impact save for a slow moving heavy downpour.
A mid/upper-level short wave trough tied to a convective complex
moving into the Tennessee Valley early this afternoon will move
across the area tonight, with widespread showers and embedded
thunderstorms. With associated PW values climbing as high as
1.8 inches, the Weather Prediction Center has upgraded the
excessive rainfall outlook to a slight risk throughout the area
for tonight.
The system will pull the front back north as a warm front to a
point, although the cool pool associated with the convective
complex will shunt or reverse its progress for a time overnight
into Sunday morning. The best chance for strong thunderstorms
is across far southern portions of the area overnight, where
strong low level west to southwest flow will develop south of
the warm front aloft. This is reflected via a marginal risk for
severe thunderstorms from the Storm Prediction Center for
tonight.
While the system pulls out Sunday morning, another mid/upper-
level short wave trough crossing in tandem with diurnal heating
is likely to spawn new shower and thunderstorm development
Sunday afternoon. With modest shear spreading north across the
area, and PW values still up around 1.5 inches or higher,
thunderstorms can become strong and heavy Sunday afternoon, as
reflected with a marginal risk from Storm Prediction Center and
marginal to slight excessive rainfall risk from the Weather
Prediction Center. These threats could diminish from the
southwest Sunday afternoon, depending upon the forward progress
of the short wave and slightly drier air moving in behind it.
Highs range in the lower to mid 80s across the area this
afternoon, and then are limited to around 80 or less Sunday
afternoon with more widespread clouds and precipitation. Lows
tonight range in the lower to mid 60s, upper 50s over the
higher ridges.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 300 PM Saturday...
Any lingering showers/storms early Sunday night are expected to
quickly dissipate given the loss of diurnal heating and mid-
level ridging moving overhead, leading to a relatively quiet
overnight amid seasonably warm temperatures (upper 50s to low
60s lowlands; mid 50s to low 60s mountains).
Another round of showers/storms is expected later Monday into
Monday night as an upper trough and associated cold front
approaches the region. Mixed layer CAPE values progged in the
1000 to 1500 J/kg range combined with bulk shear of 35-45 kts
results in the potential for strong to severe thunderstorms
later Monday into early Monday night. The main hazards are
damaging wind gusts, along with a slightly lower end threat for
large hail. Additionally, given rather weak low-level flow,
localized flash flooding will once again be possible,
particularly in areas impacted with heavy rainfall the past
couple days. Highs on Monday will generally range from the mid
70s to mid 80s, with lows Monday night in the mid 50s to low
60s.
The chance (20-40%) for showers and perhaps a few isolated
thunderstorms continues on Tuesday, but overall, will be much
drier, amid slightly cooler temperatures.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 300 PM Saturday...
Building/traversing high pressure results in dry weather across
the region on Wednesday/Thursday, with the next chance for rain
being later Friday and Saturday amid increasing moisture with
return flow. Seasonable high temperatures on Wednesday will
transition to above normal on Thursday/Friday amid a gradual
increase in humidity.
&&
.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
As of 713 PM Saturday...
Radar shows only isolated light showers across the CWA as the Sun
comes down this evening. However, expect showers and storms to
increase in coverage as a shortwave passes over a near-stationary
frontal boundary tonight. Clusters of showers with embedded
thunderstorms will produce periods of IFR/LIFR visibility under
moderate to heavy rain. Outside shower activity, VFR/MVFR conditions
are anticipated into Monday morning. Used the latest HRRR
model, timing showers and storms activity affecting CRW, and HTS
the hardest with IFR conditions under thunderstorms. Strong
gusty winds can be expected nearby storms.
Aviation restrictions should improve Sunday morning, with VFR/MVFR
ceilings prevailing. However, the triple point of a passing low
pressure system arrive during the afternoon heating hours,
enhancing showers and thunderstorms development Sunday afternoon
and evening. This gives rise to the potential for strong
thunderstorm wind gusts and hail in addition to heavy downpours.
The aforementioned warm front lifts north during the day Sunday.
Expect light and variable winds either side of the front. An
associated cold front arrives to SE OH Sunday afternoon or evening,
to bring a wind shift with moderate winds from the west northwest
behind it.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of convection affecting any
terminal could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H H M M H L
HTS CONSISTENCY H H H H H L L M H H H L
BKW CONSISTENCY H H H H H H H M H H H M
EKN CONSISTENCY H H H H H H H H H H L L
PKB CONSISTENCY H H H H H H H H H H L L
CKB CONSISTENCY H H H H H H H H H H M L
AFTER 00Z MONDAY...
IFR conditions at times in showers and thunderstorms into Tuesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch from 7 AM EDT Sunday through Sunday evening for
WVZ009>011-019-020-030>032-039-040.
OH...Flood Watch from 7 AM EDT Sunday through Sunday evening for
OHZ067-076.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/GW
NEAR TERM...TRM/ARJ
SHORT TERM...GW
LONG TERM...GW
AVIATION...ARJHazardous weather outlook, Jun 7, 4:30 PM EST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
530 PM EDT Sat Jun 7 2025
OHZ067-076-WVZ009>011-019-020-030>032-039-040-082130-
Morgan-Washington-Wood-Pleasants-Tyler-Ritchie-Doddridge-Lewis-
Harrison-Taylor-Upshur-Barbour-
530 PM EDT Sat Jun 7 2025
...FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.
.DAY ONE...Tonight.
Thunderstorms tonight could be heavy, producing isolated instances
of flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Thunderstorms Monday during the afternoon and evening hours could be
strong and heavy, producing isolated instances of damaging wind
gusts and flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-075-084-WVZ016>018-027>029-516>526-082130-
Perry-Athens-Vinton-Roane-Wirt-Calhoun-Clay-Braxton-Gilmer-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
530 PM EDT Sat Jun 7 2025
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northeast, northern and southeast West
Virginia.
.DAY ONE...Tonight.
Thunderstorms tonight could be heavy, producing isolated instances
of flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms Sunday and Monday during the afternoon and evening
hours could be strong and heavy, producing isolated instances of
damaging wind gusts and flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>015-024>026-
033-034-515-082130-
Greenup-Carter-Boyd-Lawrence-Jackson OH-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
530 PM EDT Sat Jun 7 2025
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central,
southeast, southern and western West Virginia.
.DAY ONE...Tonight.
Thunderstorms tonight could be heavy, producing isolated instances
of flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms Sunday and Monday during the afternoon and evening
hours could be strong to severe, producing isolated instances of
damaging wind gusts, hail and flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Flash Flood, Boyd
- When
- June 8, 12:35 AM EST to 3:30 AM EST
- Where
- Boyd County, 0.41 mi E of Ashland to 0.35 mi N of Ashland
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.470, -82.623
Flooding was observed at the intersection of Winchester Avenue and 29th Street in Ashland and the 2200 block of Greenup Avenue.
Thunderstorm Wind, Greenup
- When
- June 9, 2:54 PM EST
- Where
- Greenup County, 2.7 mi W of Bellefonte
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.480, -82.730
Several trees fell across Muddy Branch Road outside the town of Russell.
Thunderstorm Wind, Greenup
- When
- June 9, 3:00 PM EST
- Where
- Greenup County, 0.54 mi W of Riverton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.570, -82.830
In Greenup, a tree fell onto Winifred Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, June 8 to 9, 20251 death · 1.75 in hail · 14 events
- Rip Current in Florida, June 8, 20251 death · 1 event
- Hail and Damaging Winds in Texas, June 8, 2025$1.1 million · 2.5 in hail · 28 events
- Flash Flooding and Hail in Oklahoma, June 8, 2025$182,000 · 1.75 in hail · 33 events
- Tornadoes and Flash Flood in Texas, June 8, 2025$46,000 · EF1 · 22 events
- Flash Flooding and Damaging Winds in Mississippi, June 8 to 11, 2025$280,000 · 52 kt wind · 8 events
- Tornado and Damaging Winds in Texas, June 8, 2025$65,000 · 87 kt wind · 13 events
- Damaging Winds in Virginia, June 8, 2025$52,000 · 60 kt wind · 4 events
- Flash Flooding and Hail in Texas, June 8, 20252.75 in hail · 36 events
- Flood and Hail in Missouri, June 8, 2025$35,000 · 1.75 in hail · 7 events
- Hail and Lightning Strike in Wisconsin, June 8, 2025$40,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Virginia, June 8, 2025$17,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262678, 1269646, 1269647.